A screenshot of what appears to be an ITV News article with the headline “Shaking the duvet too vigorously while making your bed can increase your chances of a heart attack, scientists warn” is doing the rounds on Facebook, and on Twitter, where it has been shared by the musicians Right Said Fred among others.
But no such article exists on the news outlet’s website. ITV News told Reuters that it was “aware of a fabricated article currently being circulated online as an ITV News website story”.Its spokesperson added: “ITV News takes the provision of accurate high-quality news very seriously and as such we are investigating the source of this false story.”
We could find no other outlet reporting such a story either.
We often see misinformation circulating online in the form of doctored screenshots supposedly showing media reports—and in fact, we recently checked a similar fake screenshot, also about heart attack risk, which was supposed to look like a BBC News article.
With this ‘ITV News’ screenshot, the font seems to match the genuine ITV News font well. But one clue that it is fake is the appearance of some sort of watermark in the top right hand corner, where on the ITV News website it would usually say ‘Weather’.
In recent months, sharing news stories, both real and fake, about possible risk factors for heart attacks, has been popular among those who wish to make a point about the risks of Covid-19 vaccines.
The inference is that it’s the Covid-19 vaccines actually causing these heart conditions. Some people sharing the fake ITV news article have made this point more directly.
But the British Heart Foundation says there is no evidence of an increased risk of death from cardiac arrest following vaccination.
The Medicines and Healthcare Regulatory Agency has said there is a potential risk of myocarditis and pericarditis (another form of heart inflammation) with the Moderna and Pfizer vaccines. It added: “These reports are very rare, and the events reported are typically mild with individuals usually recovering within a short time with standard treatment and rest.”
It also says that a “rapid heartbeat” can be a side effect of the vaccines, but has not found a link between the vaccines and other heart conditions to date beyond those mentioned.